Iowa, 2001Tornado in Iowa, August 17, 2001
August 17, 2001 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM CST, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 17, 1:15 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT FRI AUG 17 2001
PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO
MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT
DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM
ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD
TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING
FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB
LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA
LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD
INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF
SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT
SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES
SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60
SOUTH STILL SEEMS REASONABLE.
MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT
MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN
PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL
PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY
ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH
PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN
THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF
AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH
AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE
SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE
EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE
RIDGE AXIS SHIFTS EWD.
.OMA...NONE.
MILLER
In the hours before
Special weather statement, Aug 17, 4:09 PM CST, 2 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT AUG 18 2001
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.
AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG
WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS
TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND
SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE
HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR
THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE
MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM.
GW
Special weather statement, Aug 17, 6:26 PM CST, 21 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
726 PM CDT FRI AUG 17 2001
SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY
AFTERNOON...IS CANCELLED FOR KNOX...CEDAR...ANTELOPE...PIERCE AND
WAYNE COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER
HAS SHIFTED SOUTHEAST OF THESE COUNTIES.
THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BOONE...MADISON...
STANTON...CUMING...THURSTON...BURT...PLATTE...COLFAX...DODGE...
BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG
WITH MONONA AND HARRISON COUNTIES IN IOWA.
GW
Local storm report, Aug 17, 6:45 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 15 NW ONAWA IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 4 N CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 3 E CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.Tornado, Monona
- When
- August 17, 6:47 PM CST to 6:48 PM CST
- Where
- Monona County, 5 mi W of Whiting
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.133, -96.250
This tornado touched down east of Macy, Nebraska, on the Iowa side of the Missouri River. This was the second tornado producing supercell to track across Monona county this night, touching down in open country with no apparent damage. The tornado was first reported by law enforcement and was also caught on film by a tv meteorologist. Initially the location was reported as Macy, Nebraska, but after further radar reviews, along with accounts from storm chasers at the scene, it was determined the tornado touched down west of Whiting, Iowa, or several miles east of Macy.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, August 17, 20013 injured · $3.0 million · F2 · 1 event
- Rip Current in Michigan, August 17, 20011 death · 1 event
- Tornado and Hail in Iowa, August 17, 2001$318,000 · F1 · 9 events
- Wildfire in California, August 17 to 20, 2001$800,000 · 1 event
- Tornado in Iowa, August 17, 2001$100,000 · F1 · 1 event
- Hail in Nebraska, August 17, 2001$202,000 · 1.75 in hail · 5 events
- Damaging Wind in Arizona, August 17, 2001$200,000 · 1 event
- Tornado in Iowa, August 17, 2001$50,000 · F1 · 1 event
- Hail in Minnesota, August 17, 2001$40,000 · 2.75 in hail · 15 events
- Hail in Minnesota, August 17, 20011.75 in hail · 43 events
- Damaging Winds in Kansas, August 17, 2001$25,000 · 56 kt wind · 3 events
- Damaging Wind in Alabama, August 17, 2001$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263135.